Missouri, 2006

Strong Wind in Missouri, January 8, 2006

January 8, 2006 · NWS PAH · 11 events in 11 counties and zones

Strong southwest winds were sustained from 35 to 39 MPH during the peak of this wind event. Measured wind gusts were as high as 47 MPH at the Cape Girardeau airport and 44 MPH at the Poplar Bluff airport.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong southwest winds were sustained from 35 to 39 MPH during the peak of this wind event. Measured wind gusts were as high as 47 MPH at the Cape Girardeau airport and 44 MPH at the Poplar Bluff airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 8, 4:45 AM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Jan 8, 4:45 AM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
445 AM CST SUN JAN 8 2006

.DISCUSSION...
HIGH THIN CLOUDS FROM WRN TX TO THE GREAT LAKES WERE QUITE PREVALENT
ON SATELLITE OVERNIGHT. METARS INDICATED EVIDENCE OF A SFC LOW
PRESSURE AREA IN THE KANSAS CITY AREA. THE CLOUDS WERE ASSOCIATED
WITH A DEVELOPING MID LEVEL S/WV NEAR THE ROCKIES THAT IS EXPECTED
TO DIG ACROSS THE NATIONS MID SECTION. IT APPEARS THE S/WV WILL
TRANSITION INTO TWO PIECES OF ENERGY...THE FIRST ONE MOVING INTO THE
MIDWEST AND DRIVING THE SFC LOW ENE TODAY...AND THE SECOND ONE
DIGGING FURTHER SOUTH AND POSSIBLY GIVING THE SERN HALF OF THE PAH
FCST AREA SOME RAIN FOR THE MID WEEK TIME FRAME.

TODAY/S CONCERN IS THE REALLY GOOD PRESSURE GRADIENT EXPECTED TO SET
UP ACROSS OUR AREA AS THE DRY LOW PRESSURE SYSTEM MOVES JUST TO THE
NORTH OF THE FCST AREA. THE LATEST NUMERICAL GUIDANCE IS FORECASTING
SUSTAINED WINDS IN EXCESS OF 20 KTS IN SOME PLACES. LOOKING AT MODEL
WINDS ABOVE THE SURFACE...IT APPEARS THAT THE SFC COULD EXPERIENCE
GUSTS TO 35 MPH TODAY ONCE THE WINDS ALOFT MIX DOWN. TEMPS INTO THE
MID 60S ARE EXPECTED TODAY IN THE SOUTH...AND THIS COULD FLIRT WITH
RECORD HIGHS. FOR FIRE WEATHER...HUMIDITIES SHOULD STAY WELL ABOVE
25 PERCENT EXCEPT FOR PART OF SERN MO...NAMELY SHANNON COUNTY WHERE
THE HUMIDITY WILL PROBABLY APPROACH 25 PERCENT OVER A SMALL AREA.

THE MODELS HAVE COME INTO MUCH BETTER AGREEMENT ON THE CHARACTER OF
THE MID WEEK SYSTEM...WHICH IS NOW BEING DEPICTED AS A OPEN MID
LEVEL WAVE AND INVERTED SFC TROF INSTEAD OF A NEGATIVELY TILTED
CLOSED LOW PER PREVIOUS GFS RUNS. WE STILL LEFT A LITTLE RAIN CHANCE
IN THE FAR SOUTH FOR MON NITE...THEN A BIT LARGER SECTOR /SERN/
GETTING RAIN FOR TUE AND TUE NITE...BUT NO MORE THAN 40 POP
ANYWHERE. AN UPDATE FOR THE THOSE IN DOUBT...THE 06Z GFS RUN IS NOW
LOOKING MORE LIKE THE 00Z NAM AND MOVING ALL THE PCPN OFF TO THE SE.

DID NOT MODIFY THE FCST BEYOND WED EXCEPT FOR MINOR TWEAKS SUCH AS
TEMPS. A HIGHLY AMPLIFIED TROF/SFC LOW IS EXPECTED TO ARRIVE ON
FRI...GIVING US ANOTHER CHC OF SHOWERS. ATTM THERE IS SOME
UNCERTAINTY AMONG MODEL GUIDANCE AS TO TIMING AND DYNAMICS OF THIS
SYSTEM. JUST LIKE TODAY...THERE SHOULD BE LOTS OF WARMING AHEAD OF
THE SYSTEM NEXT THU.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

DB
Hazardous weather outlook, Jan 8, 4:57 AM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
457 AM CST SUN JAN 8 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
457 AM CST SUN JAN 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS WILL DEVELOP ACROSS THE FOUR STATE AREA TODAY. FROM
MIDDAY THROUGH LATE AFTERNOON...SOUTHWEST WINDS SUSTAINED FROM 15
TO 25 MPH...WITH GUSTS AT OR ABOVE 35 MPH ARE ANTICIPATED. DRIVERS OF
HIGH PROFILE VEHICLES...ESPECIALLY ON EAST TO WEST ORIENTED ROADS
CAN EXPECT MORE DIFFICULT THAN NORMAL TRAVEL CONDITIONS. BOATING
CONDITIONS ON AREA LAKES WILL BE HAZARDOUS AS WELL. JUST AFTER
SUNSET...THE WINDS WILL BEGIN TO SUBSIDE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 strong wind. Local standard time, as filed.

Strong Wind, Bollinger

When
January 8, 10:00 AM CST to 5:00 PM CST
Where
Bollinger forecast zone
Measured
41 kt (47 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Strong Wind, Butler

When
January 8, 10:00 AM CST to 5:00 PM CST
Where
Butler forecast zone
Measured
31 kt (36 mph) measured sustained
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Strong Wind, Cape Girardeau

When
January 8, 10:00 AM CST to 5:00 PM CST
Where
Cape Girardeau forecast zone
Measured
41 kt (47 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Strong Wind, Carter

When
January 8, 10:00 AM CST to 5:00 PM CST
Where
Carter forecast zone
Measured
31 kt (36 mph) estimated sustained
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Strong Wind, Mississippi

When
January 8, 10:00 AM CST to 5:00 PM CST
Where
Mississippi forecast zone
Measured
41 kt (47 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Strong Wind, New Madrid

When
January 8, 10:00 AM CST to 5:00 PM CST
Where
New Madrid forecast zone
Measured
31 kt (36 mph) estimated sustained
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
January 8, 10:00 AM CST to 5:00 PM CST
Where
Perry forecast zone
Measured
41 kt (47 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Strong Wind, Ripley

When
January 8, 10:00 AM CST to 5:00 PM CST
Where
Ripley forecast zone
Measured
31 kt (36 mph) estimated sustained
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Strong Wind, Scott

When
January 8, 10:00 AM CST to 5:00 PM CST
Where
Scott forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Strong Wind, Stoddard

When
January 8, 10:00 AM CST to 5:00 PM CST
Where
Stoddard forecast zone
Measured
31 kt (36 mph) estimated sustained
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
January 8, 10:00 AM CST to 5:00 PM CST
Where
Wayne forecast zone
Measured
31 kt (36 mph) estimated sustained
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5488225, 5488226, 5488227, 5488228, 5488229, 5488230, 5488231, 5488232, 5488233, 5488234, 5488235.